Retin-A is a synthetic form of vitamin A applied to the skin to even out skin tone, stimulate collagen production and increase the rate of cell turnover. Side effects of Retin-A can include redness, dry skin, stinging, burning, itching and peeling. If Retin-A is misused or the dosage is too high, it can cause more serious side effects, such as blistering and crusting. While this damage may at first appear to be permanent, it is not.

Things You'll Need

Stop using Retin-A immediately and notify your doctor if you experience any of the more serious side effects, such as blistering. Your doctor can offer guidance on decreasing the dosage of Retin-A or can recommend an alternative.

Treat dry skin damage two or three times a day by applying an aloe-based moisturizer or applying the inside gel of an aloe vera plant directly on the skin. Use sunscreen daily, even if it is cloudy, to protect the skin from further dehydration. Drink at least 64 ounces of water every day to help hydrate the skin.

Use skin-care products made for sensitive skin until the skin returns to its normal condition. Such products include cleansers, moisturizers and toners that are alcohol-free and aloe vera-based. Aloe is hydrating and gentle, and it helps the skin heal.


  • Any skin discoloration or damage caused by Retin-A should subside after you stop using the product.

References and Resources

Family Resource
Ask Doc Web